California, 2019Flash Flood and Debris Flow in California, July 22 to 24, 2019
July 22 to 24, 2019 · NWS SGX · 8 events in 4 counties and zones
An upper level high set up over the Four Corners region, allowing moisture to move into Southern California. Showers set up over the coast and valleys on July 22nd, and inland thunderstorms developed in the afternoon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8.0 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level high set up over the Four Corners region, allowing moisture to move into Southern California. Showers set up over the coast and valleys on July 22nd, and inland thunderstorms developed in the afternoon. On July 23rd, a severe thunderstorm set up over the Coachella Valley and brought 70 mph winds to Mecca. This resulted in over 8 million dollars in damages to power lines throughout the city. On July 24th, storms prompted flash flood warnings over the Riverside and San Diego County mountains. On July 25th, strong thunderstorms over Julian and Borrego Springs brought gusty winds, small hail and heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 22, 12:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 22, 12:30 PM PST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
130 PM PDT Mon Jul 22 2019
.SYNOPSIS...
High pressure aloft will expand over the Southwest early this week,
bringing warm days and less extensive night and morning coastal
low clouds. Increasing moisture from the southeast will mean more
high cloudiness and an increasing chance of showers and
thunderstorms, mainly in the afternoons and early evenings and
mainly over the mountains and deserts. The best chances of strong
thunderstorms with locally heavy rain is Tuesday through Thursday.
Dry weather will likely return by next weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Some thunderstorms had formed over the region as of early afternoon
as the decrease in mid-high clouds have allowed for better surface
heating. A few lightning strikes in quick-moving weak convective
cells occurred earlier, including a couple near Palm Springs a
little before 10 AM. Scattered thunderstorms will occur mainly over
the mountains this afternoon, but given the southeast flow, a few
cells could drift into the valleys. Durations will generally be
short as, evidenced by the northern Baja convection, the
thunderstorms modify the environment by the cooling. HRRR and HREF
show relatively limited amounts of precip, so total amounts should
generally be under 1/2 inch this afternoon.
The upper high is now over the 4 Corners and will stay in that area
through about Thursday and bring us moist southeast flow aloft.
Winds in the mid levels will decrease by about half, which will help
the taller pulse-type thunderstorms to better form, though near
saturation at times in the 500-300 MB layers may produce enough
clouds at times to inhibit the convection. Some of the higher level
moisture will be dependent on convection upstream, such as over
Sonora, the day before. Where thunderstorms form, there could be
brief heavy rain, with a possibility of isolated flash flooding,
though HREF solutions show a very low chance of greater than one
inch of precipitation anywhere Tuesday, at least for now.
Thunderstorms will mostly be over the mountains and deserts, but
some convergence along the Elsinore Convergence Zone in the Inland
Empire could produce a few thunderstorms there Tuesday or Wednesday
afternoon, especially with surface temperatures around 100 degrees
providing some instability. The moisture decreases some Thursday,
though the height level of the moisture, more around 700 MB, less
above, may be more favorable for thunderstorms partly due to fewer
high clouds.
GEFS is consistent with its ensemble solutions with the placement of
the upper high over the 4 Corners through Friday, then the solutions
gradually divergence over the weekend with more than half the
solutions having the upper high shift south which would place us
under drier southwest flow, mostly due to troughing in the northern
part of the West, but other solutions only have a slight shift
southwest, which could maintain isolated thunderstorms. For now,
will lean towards the drier solution but keep our eyes open.
Temperatures will be a little above normal this week, except near
or just slightly below normal in the deserts due to the moisture,
though the humidity will make it feel warmer there. With the drying
late in the week, temperatures in the deserts could rebound above
110 degrees again.
&&
.AVIATION...
221945Z...Coast/Valleys...FEW-SCT low clouds with bases around 1000
ft MSL and tops to 1600 ft MSL this afternoon. Low clouds will be
less in coverage tonight, but could impact KSAN, KCRQ and KSNA with
cigs 800-1000 ft MSL at times between 08Z and 16Z Tuesday.
Mountains/Deserts...SCT-BKN clouds AOA 10000 ft MSL early this
afternoon. FEW-SCT TSRA over the mountains this afternoon/evening.
Lightning VCNTY KPSP, KTRM, KSBD and KONT is possible but low
probability.
&&
.MARINE...
No hazardous marine weather expected through Friday.
&&
.SKYWARN...
There is a small chance that Skywarn activation will be needed later
today. Skywarn could be activated any afternoon and early evening
through Friday due to thunderstorm activity.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...Maxwell
AVIATION/MARINE...PG
In the hours before
Special weather statement, Jul 22, 12:25 PM PST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service San Diego CA
125 PM PDT Mon Jul 22 2019
CAZ058-222130-
San Diego County Mountains-
125 PM PDT Mon Jul 22 2019
...A STRONG THUNDERSTORM WILL AFFECT THE SAN DIEGO COUNTY
MOUNTAINS...
At 125 PM PDT, a strong thunderstorm was located near Warner Springs,
or 14 miles south of Anza, moving northwest at 5 mph.
Winds in excess of 35 mph are possible with this storm.
Locations impacted include...
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs and
Los Coyotes Indian Reservation.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3327 11665 3340 11670 3342 11668 3342 11657
3340 11653 3328 11657
TIME...MOT...LOC 2025Z 143DEG 6KT 3336 11662
MorelandSpecial weather statement, Jul 22, 12:57 PM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service San Diego CA
157 PM PDT Mon Jul 22 2019
CAZ056-222200-
Riverside County Mountains-
157 PM PDT Mon Jul 22 2019
...THUNDERSTORMS IMPACTING THE MOUNTAINS OF RIVERSIDE COUNTY...
At 155 PM PDT, a strong thunderstorm was located 7 miles northeast
of Hwy 79 Between Oak Grove And Aguanga, or 7 miles south of Anza.
Another thunderstorm was located just east of Idyllwild.
Winds in excess of 35 mph are possible with these storms. In
addition, rainfall amounts of one-half inch per hour are possible
along with frequent lightning.
Locations impacted include...
Idyllwild-Pine Cove, Anza, Mt San Jacinto State Park, Hwy 243 Between
Banning And Idyllwild, Hwy 74 Between Mountain Center And Anza,
Mountain Center, Cahuilla Indian Reservation and Lake Hemet.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3343 11663 3343 11676 3359 11673 3380 11675
3380 11662 3358 11663
TIME...MOT...LOC 2055Z 143DEG 6KT 3345 11670
MorelandLocal storm report, Jul 22, 2:05 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 PM PDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST 5 WSW WARNER SPRINGS 33.25N 116.70W
07/22/2019 M40 MPH SAN DIEGO CA MESONET
A WIND GUST OF 40 MPH WAS RECORDED BY THE
WARNER SPRINGS MESONET.
&&
CBEvent by event
2 flood, 1 heavy rain, 1 hail, 1 thunderstorm wind, 1 debris flow, 1 high wind, 1 flash flood. Local standard time, as filed.
Flood, San Bernardino
- When
- July 22, 3:00 PM PST to 4:00 PM PST
- Where
- San Bernardino County, 1.77 mi SSE of Lucerne Vly
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.425, -116.942
Spotter reported flooding in their backyard from heavy rain.
Flood, San Diego
- When
- July 23, 1:00 PM PST to 2:00 PM PST
- Where
- San Diego County, 2.59 mi N of (Czz)campo
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 32.637, -116.475
Campo COOP observer reported 6 inches of standing water in backyard and runoff with mud/debris.
Heavy Rain, Riverside
- When
- July 23, 1:00 PM PST to 4:00 PM PST
- Where
- Riverside County, 5.73 mi SW of La Quinta
- Reported by
- River/Stream Gage
- Coordinates
- 33.616, -116.376
Upper Bear Creek gage reported 2.4 inches of rainfall in 3 hours.
Hail, San Bernardino
- When
- July 23, 3:00 PM PST to 4:00 PM PST
- Where
- San Bernardino County, 0.9 mi S of Lucerne Vly
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.437, -116.948
Spotter reported penny sized hail.
Thunderstorm Wind, Riverside
- When
- July 23, 4:00 PM PST to 6:00 PM PST
- Where
- Riverside County, 5.02 mi S of (Trm)thermal Arpt to 2.07 mi SW of Mecca
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8.0 million
- Reported by
- Emergency Manager
- Coordinates
- 33.558, -116.183
Estimated 8 million in damage reported from thunderstorms microburst. Up to 20 utility poles downed, snapped or damaged in Imperial Irrigation District. Thunderstorms collapsed on desert floor. Strong winds also brought down a large tree onto a vehicle, trapping a man inside.
Debris Flow, San Bernardino
- When
- July 24, 10:00 AM PST to 11:00 AM PST
- Where
- San Bernardino County, 0.77 mi SSW of Big Bear City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.260, -116.856
CalTrans reported rocks and mud in the road due to heavy rain.
High Wind, San Diego County Mountains
- When
- July 24, 2:00 PM PST to 3:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Mount Laguna mesonet recorded a peak wind gust of 53 knots.
Flash Flood, San Diego
- When
- July 24, 3:00 PM PST to 4:00 PM PST
- Where
- San Diego County, 3.69 mi SE of Agua Caliente Spgs to 3.72 mi SE of Agua Caliente Spgs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.919, -116.249
CalTrans reported that roadway S2 was washed out near MM35 due to heavy rain and resultant flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 22, 20191 death · 2 injured · $38,000 · 70 kt wind · 20 events
- Damaging Winds in Maryland, July 22, 20191 death · 78 kt wind · 34 events
- Flash Flood in Arizona, July 22, 20191 death · 1 injured · $20,000 · 1 event
- Hail and Damaging Winds in New Jersey, July 22 to 23, 20191.5 in hail · 105 events
- Damaging Winds and Lightning Strike in New York, July 22, 2019$69,000 · 56 kt wind · 19 events
- Dust Storm and Damaging Winds in Arizona, July 22, 2019$84,000 · 62 kt wind · 10 events
- Damaging Winds in Virginia, July 22, 2019$44,000 · 55 kt wind · 15 events
- Flash Flooding in Mississippi, July 22, 2019$60,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 22, 2019$45,000 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22 to 23, 201950 kt wind · 36 events
- Flash Flooding in California, July 22 to 25, 2019$38,000 · 5 events
- Damaging Winds in Pennsylvania, July 22, 201970 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847450, 847457, 847468, 847458, 848213, 847477, 847487, 847489.